Alert archive / Michigan / River Flood Warnings in 2020
River Flood Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this river flood warning at May 19, 2020, 2:00 AM EDT for Gladwin County, Michigan. It was in force for 5 hr.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 2:00 AM EDT (06:00 UTC)
- Expired
- May 19, 2020, 7:05 AM EDT
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tobacco River at Beaverton (BVTM4).
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04152500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
526
WGUS43 KAPX 190600
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
200 AM EDT Tue May 19 2020
...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...
Tobacco River at Beaverton AFFECTING Gladwin County
.Two to three inches of rainfall over the Tobacco River basin over
the last 24 hours is causing rapid rises in river levels around and
downstream of Beaverton. Only minor amounts of rainfall are expected
through daybreak Tuesday...recent rainfall and saturated soils are
expected to push the Tobacco River to near record crest of 12.9
feet this morning. The record crest is 12.95 feet set on July 9 1957
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation as new information becomes available.
&&
MIC051-191105-
/O.NEW.KAPX.FL.W.0005.200519T0600Z-200519T1105Z/
/BVTM4.1.ER.200519T0412Z.200519T0500Z.200519T0505Z.NR/
200 AM EDT Tue May 19 2020
The National Weather Service in Gaylord has issued a
* Flood Warning for
The Tobacco River at Beaverton.
* until this morning....
* At 1:00 AM Tuesday the stage was 12.2 feet.
* Flood stage is 12.0 feet.
* Forecast...The river will continue to rise to near record crest of
12.9 feet this morning.
* Impact...At 12.0 feet...Flooding occurs along left bank. Flooding of
modular home along Yager Court (left bank of river).
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Wed Thu Fri
Tobacco River
Beaverton 12 12.2 Tue 01 AM 11.4 9.6 7.6
&&
LAT...LON 4388 8450 4391 8446 4384 8434 4382 8441
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at May 19, 1:27 AM EDT, 33 minutes earlier.
Area forecast discussion, May 19, 1:27 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
127 AM EDT Tue May 19 2020
.UPDATE...
Issued at 923 PM EDT Mon May 18 2020
Surface low center is over Northern Indiana late this evening...
with the associated closed upper low center over Central Illinois.
Widespread rain...which resulted in several flooding events
across our southern CWA today...has diminished in both areal
coverage and intensity this evening. Additional areas of rain
continue to line up and head northward toward and into Lower
Michigan per upstream radars over Ohio and Kentucky...but precip
is showing a general diminishing trend with northward progress as
it moves away from better support and deeper moisture in proximity
to the surface and upper lows.
Still expect an overall gradual diminish in rainfall...with
categorical POPs dropping to high chance POPs by very late
tonight/early Tuesday morning. Our SE CWA...where the most
flooding has occurred...will likely see up to an additional half
inch of QPF thru the balance of the night. This will only add to
any flooding issues that developed today. Will certainly keep all
flood/river flood headlines in tact for now. Will need to make a
decision whether to extend the Areal Flood Watch for locations
between M-32 and M-55 or to let it expire at midnight. Will
monitor upstream radar trends and make that call within the next
couple of hours. Will also keep the Lakeshore Flood Advisories in
effect for most of our Lake Huron shoreline counties thru the
night as persistent east winds gusting to 30 kts continue to cause
lakeshore flooding and beach erosion.
&&
.NEAR TERM...(Through Tuesday)
Issued at 359 PM EDT Mon May 18 2020
...Rain gradually tapers off...
High impact weather potential: Continued rises on area rivers and
creeks...some likely to exceed bankfull.
Pattern synopsis/forecast: Extremely efficient rain-producing upper
level low pressure now taking its much advertised, albeit extremely
unusual, turn south across central Illinois this afternoon. Overhead
deformation/frontogenetical forcing gradually weakening, but still
strong enough that when combined with maintenance of one impressive
Gulf of Mexico moisture plume (precipitable water values still up
and over 1.25 inches across much of lower Michigan), continues to
drive widespread light to moderate rain across a good portion of
northern lower Michigan. As expected, dry easterly flow rotating out
of Quebec centered high pressure has kept much of eastern upper
Michigan dry through this entire event. Some impressive rainfall
totals since the rain began yesterday, with much of the area south
of M-68 receiving one to three inches of rain, with locally higher
amounts.
Illinois upper level low will start a more steady drift south
tonight as upper level ridging builds north of it across Canada.
Forcing becomes more south displaced and weaker with time as this
occurs, ending the heavy rain threat tonight, and gradually ending
the threat for rain altogether heading through Tuesday.
Primary forecast concerns/challenges: Additional rainfall amounts
and attendant flooding concerns. Addressing coastal flooding
potential along northeast lower Michigan.
Details: Rain intensity and overall organization will continue to
diminish this evening as deformation weakens and low pressure pushes
further off to our south. That same trend continues right into
Tuesday, with trends supporting a return to dry weather during the
afternoon as both mid level and surface ridging begin to show their
collective influence. Heaviest rain has no doubt already occurred,
but still could be looking at an additional quarter to half an inch,
with the highest amounts closer to Saginaw Bay where moisture
convergence is maximized. Already have received several reports of
impacted roads and high river levels, especially across our southern
areas. Areal flood warning already issued, and will likely extend
this warning for several more hours to account for lingering runoff.
Will let flood watch to its north run its course through midnight,
as runoff from additional rains may yet result in some impacts.
Winds will gradually subside tonight, but remain gusty enough to
still support significant wave action across portions of northern
Lake Huron. Will simply cover with lakeshore advisory wording
through much of tonight to cover any erosion or minor flooding
impacts.
&&
.SHORT TERM...(Tuesday night through Thursday)
Issued at 359 PM EDT Mon May 18 2020
...Warming Daytime Temperatures...
High Impact Weather Potential...Low.
Forecast Concerns...Forecast highs.
The nearly stalled out upper level low inches off to our south and
east as an omega looking upper level ridge folds in from the
northwest. The ridge then holds over the region through Thursday.
This will lead to clearing skies Tuesday night then clear to partly
cloudy skies and warmer temperatures for both Wednesday and
Thursday. Highs Wednesday in the mid 60s to around 70 and the upper
60s to mid 70s Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 359 PM EDT Mon May 18 2020
...Fairly Warm Memorial Day Weekend Weather...
High Impact Weather Potential...Low.
The ECMWF and the Canadian models are in agreement that the upper
level ridge begins to break down Friday with a short wave moving
across the region Saturday. These two models then indicate that the
ridge then rebuilds Sunday followed by another trough and an
associated surface cold front moving through on Monday. The GFS
meanwhile tells a somewhat different story with the cutoff trough
that brought us the recent rain tracking back northward into the
region. It's a tough call honestly which scenario will actually pan
out. Either way though, there will be at least some small chances
for showers at times over the holiday weekend but nothing widespread
or long lasting is expected (there could even be a thunderboomer or
two Monday as well). It is expected to be warm with highs mainly in
the 70s (perhaps even a few low 80s Sunday and Monday), except
cooler at times near the lakeshores.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 126 AM EDT Tue May 19 2020
Low pressure will slide down through the Ohio River Valley today,
eventually settling into the SE states through Wednesday. This will
take the deeper moisture and remnant pockets of rain south of nrn
Michigan through Tuesday morning. This will leave rain-free weather
for Tuesday afternoon through Tuesday night. Other than a handful of
more hours of MVFR CIGS at MBL, conditions will be VFR for the TAF
period, as skies will gradually lose the cloudiness, eventually
becoming mostly clear tonight. Gusty easterly winds will persist into
early this evening, as the pressure gradient will remain relatively
tight.
&&
.MARINE...
Issued at 359 PM EDT Mon May 18 2020
Gusty east and northeast winds will continue to bring small
craft advisory conditions to most of our nearshore waters through
Tuesday. Winds steadily decrease Tuesday night into Wednesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKESHORE FLOOD ADVISORY until 8 AM EDT this morning for MIZ024-
030-036-042.
LH...SMALL CRAFT ADVISORY until 7 PM EDT this evening for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 7 PM EDT this evening for LMZ323-341-
342-344>346.
LS...NONE.
&&
UPDATE...MR
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...MBHazardous weather outlook, May 18, 3:59 PM EDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Gaylord MI 359 PM EDT Mon May 18 2020 MIZ016>018-020>036-041-042-086>088-095>099-191200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 359 PM EDT Mon May 18 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Widespread rain, especially this evening, will continue to result in areas of flooding. Please see the latest areal flood warnings, river flood warnings, and the flood watch for additional details. Persistent and gusty east and northeast winds will likely result in additional lakeshore flooding along portions of the northeast lower coastline through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated river levels will continue through Wednesday. Please see the latest river flood warnings for additional details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-191200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 359 PM EDT Mon May 18 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, May 18, 8:21 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
821 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HEAVY RAIN WELLSTON 44.22N 85.95W
05/18/2020 M1.72 INCH MANISTEE MI CO-OP OBSERVER
12 HOUR RAIN FALL TOTAL ENDING AT 800AM.
3.05 INCH IN 24 HRS.
&&
JSLLocal storm report, May 18, 8:24 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
824 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HEAVY RAIN AU GRES 44.04N 83.69W
05/18/2020 M2.40 INCH ARENAC MI TRAINED SPOTTER
RAIN FALL TOTAL FROM 10AM TO 7 PM.
&&
JSLLocal storm report, May 18, 8:26 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
826 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 5 SSW BRETHREN 44.23N 86.06W
05/18/2020 M2.17 INCH MANISTEE MI TRAINED SPOTTER
24 HOUR RAIN FALL ENDING AT 7PM.
&&
JSLLocal storm report, May 18, 8:29 PM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
829 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM FLOOD 3 N WELLSTON 44.26N 85.95W
05/18/2020 MANISTEE MI CO-OP OBSERVER
OLD HOUSE ROAD NEAR WELLSTON AND TIPPY DAM
WASHED OUT FROM THE HEAVY RAINS.
&&
JSLThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:52 PM EDT | Flash Flood Warning | APX | Gladwin | 20 hr |
| May 19, 9:21 AM EDT | River Flood Warning | APX | Gladwin | 29 hr |
| May 19, 1:12 PM EDT | Areal Flood Warning | APX | Arenac, Gladwin | 6 hr |
| May 19, 7:00 PM EDT | Areal Flood Warning | APX | Arenac, Gladwin | 24 hr |
Nearby
River Flood Warnings in Michigan, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.